Skip to main content

Respiratory depression

body effect

valenceadversefrequencyuncommontemporalacute

AI-inferred — this entry was drafted by AI and has not yet been verified against primary sources. A sourced revision is planned.

Respiratory depression is a slowing and shallowing of the breath caused by direct suppression of the central nervous system's respiratory drive.

As a drug effect it is acute and dose-proportional, resolving as the substance wears off. It ranges from a subtle heaviness in the chest and a slowed breathing rate to near-complete cessation — a state that is rapidly fatal.

It is uncommon but among the most serious adverse effects any psychoactive substance can produce. It is most commonly induced at high doses under opioids such as heroin, fentanyl, and codeine, and under depressants such as alcohol, alprazolam, and GHB. It also appears at high doses under dissociatives such as dextromethorphan and 3-HO-PCE, and under deliriants such as diphenhydramine and datura.

phenomenology

Respiratory depression is felt as a heaviness in the chest and a fading of the ordinary urge to breathe: breaths come slower, shallower, and farther apart, and the effort that normally drives inhalation quietly recedes.

It commonly comes with a drowsy, lead-limbed weight across the body, skin that is cool and clammy, and a bluish cast at the lips and fingertips in severe cases. Attending to the breathing often reveals how far it has slowed. At higher doses, particularly under opioids, the drive to stay conscious erodes alongside the drive to breathe.

mechanism

Respiratory depression arises through different pathways depending on the drug class:

  • Opioids — bind mu-opioid receptors in brainstem respiratory centers, directly reducing those centers' sensitivity to rising carbon dioxide and suppressing the drive to breathe.
  • Depressants — potentiate GABA-A receptor activity, broadly dampening central nervous system function including the brainstem circuits that sustain rhythmic breathing.
  • Dissociatives — act primarily as NMDA receptor antagonists; respiratory effects are less pronounced but can emerge at high doses.
  • Deliriants — anticholinergic action can impair airway reflexes and depress the respiratory drive at toxic doses.

How much each pathway contributes in a given case is not fully understood.

safety

Respiratory depression can be fatal. It is the primary mechanism of overdose death from opioids and the central risk when opioids are combined with depressants.

  • If it happens — lay the person on their side in the recovery position to keep the airway clear. Call emergency services immediately. If naloxone is available and opioids are involved, administer it without delay. Do not leave them alone.
  • Seek help if — breathing slows to fewer than one breath every five seconds, lips or fingertips turn blue or gray, or the person cannot be roused. Do not wait to see if it passes.
  • Higher risk — people with no opioid tolerance, anyone combining opioids with depressants or alcohol, and those with pre-existing respiratory conditions face the greatest danger and should never use alone.

variability

Who experiences it, and how severely, varies widely. Dose is the primary driver — risk rises sharply at high doses and is dramatically elevated when opioids are combined with depressants such as alcohol, alprazolam, or GHB.

Tolerance to opioids reduces risk at a given dose, but that tolerance is lost quickly after a period of abstinence, making a return to prior doses especially dangerous. Underlying respiratory illness and low body weight raise baseline vulnerability.

Using alongside a trusted person who can recognize and respond to the signs reduces the chance of a fatal outcome.

experience reports

No experience reports yet. Be the first to contribute.

First-person accounts of subjective effects, timing, and outcomes — submitted for harm reduction.

AI-generated · claude-sonnet-4-6 · reviewed

Harm-reduction reference — not medical advice.

Last updated May 25, 2026Report an issue